Alabama, 2007

Damaging Winds in Alabama, June 24, 2007

June 24, 2007 · NWS BMX · 3 events in 3 counties and zones

Afternoon heating caused a few severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating caused a few severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 2:00 PM CST, 11 minutes earlier.

Area forecast discussion, Jun 24, 2:00 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 PM CDT SUN JUN 24 2007

.DISCUSSION...

PATTERN WILL BASICALLY REMAIN THE SAME THROUGH THE ENTIRE FORECAST
PERIOD. DAYTIME TEMPERATURES WILL RELAX SOME...BUT WITH THE
INCREASE IN MOISTURE...IT WILL STILL FEEL HOT. OVERNIGHT
TEMPERATURES WILL BE A TAD WARMER ALSO. DRY AIR IS FINALLY GONE
AND WE ARE BACK TO OUR MUGGY SUMMER.

THERE WERE BASICALLY NO DIFFERENCES BETWEEN THE MODELS ON THE
MORNING RUN. BOTH NAM AND GFS ARE IN PRETTY GOOD AGREEMENT.
THE GFS IS ACTUALLY MORE IN-LINE WITH THE NAM WHICH IS GOOD TO SEE.
THE NAM HAS BEEN DOING VERY GOOD WITH THE AFTERNOON CONVECTION.

THE OVERALL FORECAST PACKAGE WILL NOT CHANGE MUCH ON THIS RUN. DID
TWEAK RAIN CHANCES HERE AND THERE...BASICALLY REFLECTING THE
CHANGES IN THE NEW MODEL RUNS. NO SIGNIFICANT RAIN IS EXPECTED OVER
THE NEXT SEVEN DAYS. THE HIGHEST POP DURING THE PERIOD IS ABOUT
40.

LONG RANGE MODELS DO NOT SEE ANY CHANGE IN THIS PATTERN UNTIL
MAYBE NEXT WEEKEND. BUT BEING THAT FAR OUT...I REMAIN SKEPTICAL.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS ARE NOW DEVELOPING ACROSS MUCH OF CENTRAL
ALABAMA...AND WILL LIKELY EVOLVE INTO THUNDERSTORMS SHORTLY.  THESE
STORMS WILL BE SLOW MOVING AND OF THE HIT OF MISS VARIETY...ALTHOUGH
SLIGHTLY BETTER COVERAGE IS EXPECTED WEST OF INTERSTATE 65.  CB WILL
LIKELY BE OBSERVED AT ALL TAF SITES FOR THE REMAINDER OF THE
AFTERNOON.  CONVECTION SHOULD DIMINISH OVERNIGHT.  A MID LEVEL
DISTURBANCE WILL APPROACH CENTRAL ALABAMA TOMORROW...LIKELY HELPING
TO INITIATE RAIN AND THUNDERSTORMS BEFORE NOON. WILL CARRY AT LEAST
VCSH AT ALL SITES EXCEPT ANB BEFORE NOON.  THE CURRENT DECREASE IN
VISIBILITY AT ANB IS LIKELY THE RESULT OF DIRT STORED NEAR THE
REPORTING STATION AND NOT REPRESENTATIVE OF WHAT IS ACTUALLY
OCCURRING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  92  69  91  69 /  20  30  20  20  10
ANNISTON    69  92  69  91  70 /  20  30  20  20  10
BIRMINGHAM  73  91  73  91  73 /  20  30  20  20  20
TUSCALOOSA  70  93  69  92  70 /  20  40  20  20  20
CALERA      70  90  70  91  71 /  20  30  20  20  20
AUBURN      70  91  71  89  70 /  20  30  30  20  10
MONTGOMERY  70  92  70  92  71 /  30  40  30  20  20
TROY        69  90  70  91  69 /  30  40  40  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Jun 24, 12:50 PM CST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT SUN JUN 24 2007

ALZ011>015-017>050-251923-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
150 PM CDT SUN JUN 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ACROSS
CENTRAL ALABAMA AS MOISTURE BUILDS INTO THE STATE FROM THE
SOUTHWEST.  INSTABILITIES ARE MARGINAL...WHICH COULD LEAD TO
MINIMAL LIGHTNING AND SHORT LIVED STORMS...BUT LIGHTNING IS STILL A
POTENTIAL HAZARD WITH THIS AFTERNOONS ACTIVITY.

AT THIS POINT...MICROBURST POTENTIAL IS LOW...BUT THIS DOES NOT
NEGATE THE CHANCE OF ONE HAPPENING.  MAIN THREAT AREA LOOKS TO BE
WEST OF INTERSTATE 65 EARLY IN THE AFTERNOON AND SHOULD STRETCH TO
THE EAST TO INCLUDE AREAS EAST OF THE INTERSTATE BY LATER THIS
AFTERNOON.  ANY ACTIVITY THAT DOES OCCUR SHOULD FALL APART QUICKLY
AFTER SUNSET.

WET MICROBURST POTENTIAL:
BIRMINGHAM...LOW.
MONTGOMERY...LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WITH THE RETURN OF HIGHER DEWPOINTS TO THE SOUTHEAST...EXPECT
AFTERNOON SHOWERS AND THUNDERSTORMS TO DEVELOP WITH DAYTIME
HEATING ON MONDAY AND TUESDAY.  THE EXPECTATION IS FOR THESE STORMS
TO BE OF THE SCATTERED VARIETY ON MONDAY AND MUCH MORE ISOLATED ON
TUESDAY. MAIN THREAT BOTH DAYS WILL BE THE POSSIBILITY OF DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL NOT ANTICIPATED AT THIS TIME.

27/SWU

The radar

The Birmingham radar (KBMX), 39 km away, was scanning. The volume nearest the first event began at 20:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bibb

When
June 24, 2:11 PM CST
Where
Bibb County, 0.96 mi NNW of Bibb Co Arpt
Measured
30 kt (35 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.942, -87.089

Near the Bibb County Airport, off US 82, at least 12 pine trees were snapped off, and one roof was damaged on a mobile home.

Thunderstorm Wind, Jefferson

When
June 24, 4:05 PM CST
Where
Jefferson County, 2.06 mi N of Cooley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
33.500, -86.629

A few trees were blown down near Rex Lake and Lake Purdy.

Thunderstorm Wind, Shelby

When
June 24, 4:10 PM CST
Where
Shelby County, 0.76 mi W of Sterrett
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.450, -86.493

A few trees were blown down near Sterrett along County Road 45.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45311, 45313, 45316.